Alert archive / Montana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 12, NWS Missoula, MT

July 24, 2009Deer Lodge County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 24, 2009, 5:13 PM MDT for Deer Lodge County, Montana. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2009, 5:13 PM MDT (23:13 UTC)
Expired
Jul 24, 2009, 5:45 PM MDT
In force
32 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Deer Lodge County, MT

The radar

The Missoula radar (KMSX), 125 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 5:27 PM MDTHAIL 1Anaconda, MT
Jul 24, 5:43 PM MDTHAIL 1Anaconda, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 2:49 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2009-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2009-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2156 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 242313
SVRMSO
MTC023-242345-
/O.NEW.KMSO.SV.W.0012.090724T2313Z-090724T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
513 PM MDT FRI JUL 24 2009

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DEER LODGE COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 545 PM MDT.

* AT 510 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.  THIS STORM
  WAS LOCATED NEAR ANACONDA...AND WAS MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...ANACONDA...GALEN...LOST CREEK...WARM
  SPRINGS AND WEST VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
FRIDAY EVENING FOR NORTHWESTERN MONTANA.

&&

LAT...LON 4603 11291 4612 11314 4622 11306 4623 11303
      4626 11302 4627 11290 4627 11270 4626 11269
TIME...MOT...LOC 2314Z 210DEG 19KT 4616 11296

$$
2 follow-up statements
000 
WWUS55 KMSO 242329
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
529 PM MDT FRI JUL 24 2009

MTC023-242345-
/O.CON.KMSO.SV.W.0012.000000T0000Z-090724T2345Z/
DEER LODGE MT-
529 PM MDT FRI JUL 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHERN DEER LODGE COUNTY...

* AT 527 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. 
  THIS STORM WAS LOCATED NEAR LOST CREEK...OR ABOUT 6 MILES NORTH OF
  ANACONDA...AND WAS MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED JUST WEST OF  
ANACONDA WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
FRIDAY EVENING FOR NORTHWESTERN MONTANA.

&&

LAT...LON 4603 11291 4612 11314 4622 11306 4623 11303
      4626 11302 4627 11290 4627 11270 4626 11269
TIME...MOT...LOC 2328Z 210DEG 19KT 4622 11291

$$
000 
WWUS55 KMSO 242346
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
546 PM MDT FRI JUL 24 2009

MTC023-242356-
/O.EXP.KMSO.SV.W.0012.000000T0000Z-090724T2345Z/
DEER LODGE MT-
546 PM MDT FRI JUL 24 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DEER LODGE COUNTY
EXPIRES AT 545 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
FRIDAY EVENING FOR NORTHWESTERN MONTANA.

LAT...LON 4603 11291 4612 11314 4622 11306 4623 11303
      4626 11302 4627 11290 4627 11270 4626 11269
TIME...MOT...LOC 2329Z 210DEG 19KT 4623 11290

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:11 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 24, 3:11 PM MDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
311 PM MDT FRI JUL 24 2009

...SEVERE THUNDERSTORMS POSSIBLE ACROSS WESTERN MONTANA THIS
AFTERNOON AND EVENING...

.DISCUSSION...
THE REMAINDER OF AFTERNOON AND THIS EVENING...SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP WITH A FEW SEVERE STORMS
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND GUSTS AND BRIEF
HEAVY RAIN. ALTHOUGH WE DO NOT HAVE THE IMPRESSIVE SYNOPTIC
FORCING EXPERIENCED LATE YESTERDAY...THERE IS MORE MOISTURE
AVAILABLE AND PLENTY OF INSTABILITY STILL PRESENT. IN
ADDITION...THERE IS BETTER VERTICAL WIND SHEAR AND DIVERGENCE
ALOFT...WHICH BECOMES IMPORTANT FOR ORGANIZED CONVECTION AND
LONGER LIVED STORMS.

TONIGHT THROUGH SUNDAY...
THE LOW PRESSURE SYSTEM WILL REMAIN NEARLY STATIONARY OVER EASTERN
WASHINGTON THROUGH THE WEEKEND. THE MOIST UNSTABLE AIR MASS
CAUGHT UP IN THE CIRCULATION AROUND THE LOW CENTER WILL CONTINUE
TO CYCLE THROUGH NORTHERN IDAHO AND WESTERN MONTANA. THERE WILL BE
SOME ENHANCEMENT TO CONVECTION DURING THE AFTERNOON AND EVENING
HOURS...BUT THERE MAY STILL BE THUNDERSTORM ACTIVITY THAT LASTS
THROUGH THE NIGHTTIME PERIODS. TEMPERATURES WILL REMAIN ABOVE
NORMAL AS WE STAY UNDER THE INFLUENCE OF A WARM SOUTHERLY FLOW
AHEAD THE LOW CENTER.

MONDAY THROUGH FRIDAY...THE GENERAL TREND FOR NEXT WEEK IN WESTERN
MONTANA HAS BEEN FOR SLIGHTLY COOLER TEMPERATURES AND GENERALLY
DRY CONDITIONS. MODELS CONTINUE TO SHOW A STRENGTHENING LOW
PRESSURE SYSTEM ACROSS THE EASTERN U.S. WITH A STRONG RIDGE
HOVERING ALONG THE WEST COAST INTO BRITISH COLUMBIA. THIS WILL
LEAVE WESTERN MONTANA IN A GENERAL COOLER NORTHERLY FLOW BY
MIDWEEK. THE BIG QUESTION FOR NEXT WEEK AND WHERE CONFIDENCE IS
LACKING IS HOW MUCH INFLUENCE WILL THE LOW PRESSURE SYSTEM HAVE ON
THE REGION. IF IT DOES NOT MOVE AS FAR WEST AS FORECAST THEN THE
REGION COULD BE IMPACTED MORE BY THE RIDGE TO OUR WEST WHICH WOULD
BRING HOT AND DRY CONDITIONS. IF IT DOES THEN EXPECT SEASONAL TO
SLIGHTLY BELOW NORMAL TEMPERATURES WITH PERHAPS SOME SHOWERS OVER
THE DIVIDE BY MID WEEK.

&&

.AVIATION...SCATTERED THUNDERSTORMS AND EVEN A FEW STRONG STORMS
WILL BE THE PRIMARY CONCERN DURING THE NEXT 24 HOURS. KBTM
AIRFIELD HAS ALREADY EXPERIENCED HAIL..HEAVY RAINFALL AND STRONG
WIND GUSTS FROM NEARBY STORMS THIS AFTERNOON. MORE STORMS ARE
EXPECTED TO DEVELOP AND INVOLVE ALL AIRFIELDS OF WESTERN MONTANA.
LEMHI COUNTY...INCLUDING KSMN WILL ALSO SEE SOME STORMS THIS
AFTERNOON AND EVENING. HAIL...STRONG GUSTY WINDS AND BRIEF HEAVY
RAIN WILL ACCOMPANY STORMS THROUGH THIS EVENING. STORMS WILL LOSE
THEIR INTENSITY OVERNIGHT AND INTO SATURDAY MORNING.
HOWEVER...STORMS ARE EXPECTED TO REDEVELOP/INTENSITY AGAIN
SATURDAY AFTERNOON.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...MSJ
LONG TERM....RPN
AVIATION...MSJ
Hazardous weather outlook, Jul 24, 9:04 AM MDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
904 AM MDT FRI JUL 24 2009

MTZ001>007-043-250500-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
904 AM MDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO FORM ONCE AGAIN THIS AFTERNOON
AND EVENING. THE ATMOSPHERE IS QUITE MOIST AND UNSTABLE. AS
SUCH...A FEW OF THE STORMS WILL BECOME STRONG...WITH ISOLATED
THUNDERSTORMS POSSIBLY BECOMING SEVERE. THUNDERSTORMS HAVE THE
POTENTIAL TO PRODUCE STRONG GUSTY WINDS TO 40 MPH...SMALL
HAIL...AND BRIEF HEAVY RAIN. HOWEVER...ISOLATED STORMS THAT BECOME
SEVERE MAY PRODUCE LARGE HAIL UP TO INCH AND GUSTY WINDS TO 55
MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS AN UPPER LEVEL LOW PRESSURE SYSTEM CONTINUE TO INFLUENCE THE
REGION...THE POTENTIAL FOR STRONG THUNDERSTORMS EXISTS SATURDAY
AFTERNOON AND EVENING. THE MAIN THREAT WILL BE FOR STRONG GUSTY
WINDS...BRIEF HEAVY RAIN AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-006-009-010-250500-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
904 AM MDT FRI JUL 24 2009 /804 AM PDT FRI JUL 24 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED TO FORM ONCE AGAIN THIS
AFTERNOON AND EVENING. THE MAIN THREAT FROM THIS STORMS SHOULD BE
STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS AN UPPER LEVEL LOW PRESSURE SYSTEM CONTINUE TO INFLUENCE THE
REGION...THE POTENTIAL FOR STRONG THUNDERSTORMS EXISTS SATURDAY
AFTERNOON AND EVENING. THE MAIN THREAT WILL BE FOR STRONG GUSTY
WINDS...HAIL AND BRIEF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 24, 1:34 PM MDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
134 PM MDT FRI JUL 24 2009

IDZ009-010-MTZ007-242100-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
BUTTE/BLACKFOOT REGION-
134 PM MDT FRI JUL 24 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL...LEMHI...
DEER LODGE AND SILVER BOW COUNTIES UNTIL 215 PM MDT...

AT 128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS FROM LEMHI COUNTY THROUGH SOUTHWEST
MONTANA...ESPECIALLY IN THE VICINITY OF BUTTE.

WIND GUSTS UP TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS...ALONG WITH LOCAL BRIEF HEAVY RAIN FREQUENT LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BUTTE...ANACONDA...
DEER LODGE...DIVIDE...SILVER BOW...WALKERVILLE...GREGSON HOT
SPRINGS...WARM SPRINGS...WEST VALLEY...GALEN...FISHTRAP...MELROSE...
JANNEY...NEWCOMB...RAMSAY...NISSLER...CRACKERVILLE...OPPORTUNITY...
LOST CREEK AND RACETRACK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4444 11345 4447 11379 4473 11421 4485 11421
      4457 11448 4464 11473 4471 11479 4666 11234
      4641 11231 4622 11257 4584 11242 4573 11218
      4561 11270 4577 11282 4587 11316 4546 11378
      4488 11346 4476 11312 4422 11279 4422 11330
TIME...MOT...LOC 1930Z 230DEG 21KT 4527 11297

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:50 PM MDTSpecial Weather StatementMSOLincoln40 min
Jul 23, 10:10 PM MDTSpecial Weather StatementMSOFlathead50 min
Jul 23, 10:38 PM MDTSpecial Weather StatementMSOMissoula52 min
Jul 23, 11:35 PM MDTSpecial Weather StatementMSOPowell25 min
Jul 24, 2:18 AM MDTSpecial Weather StatementMSOFlathead42 min
Jul 24, 1:34 PM MDTSpecial Weather StatementMSOSilver Bow86 min
Jul 24, 5:37 PM MDTSevere Thunderstorm WarningMSOPowell38 min
Jul 24, 5:43 PM MDTSevere Thunderstorm WarningMSODeer Lodge21 min

Nearby

Severe Thunderstorm Warnings in Montana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.